Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2016, 4:07 PM MST for Gila County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2016, 4:07 PM MST (23:07 UTC)
- Expired
- Aug 15, 2016, 4:45 PM MST
- In force
- 38 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 3044 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WUUS55 KFGZ 152307
SVRFGZ
AZC007-152345-
/O.NEW.KFGZ.SV.W.0050.160815T2307Z-160815T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 PM MST MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 445 PM MST
* AT 406 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 21
MILES NORTHWEST OF HILLTOP...OR 30 MILES NORTHEAST OF
ROOSEVELT...AND MOVING SOUTH AT 15 MPH.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
GILA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3365 11091 3397 11078 3392 11051 3383 11053
3385 11057 3380 11067 3365 11078 3369 11084
TIME...MOT...LOC 2306Z 018DEG 13KT 3386 11066
$$
KD2 follow-up statements
875
WWUS55 KFGZ 152328
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST MON AUG 15 2016
AZC007-152345-
/O.CON.KFGZ.SV.W.0050.000000T0000Z-160815T2345Z/
GILA AZ-
428 PM MST MON AUG 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR GILA COUNTY...
AT 428 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 19
MILES NORTHWEST OF HILLTOP...OR 26 MILES EAST OF ROOSEVELT...MOVING
SOUTH AT 15 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF GILA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3365 11091 3397 11078 3392 11051 3383 11053
3385 11057 3380 11067 3365 11078 3369 11084
TIME...MOT...LOC 2328Z 018DEG 13KT 3378 11069
$$
KD523
WWUS55 KFGZ 152345
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST MON AUG 15 2016
AZC007-152355-
/O.EXP.KFGZ.SV.W.0050.000000T0000Z-160815T2345Z/
GILA AZ-
445 PM MST MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE, THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER, SMALL
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3365 11091 3397 11078 3392 11051 3383 11053
3385 11057 3380 11067 3365 11078 3369 11084
TIME...MOT...LOC 2337Z 018DEG 13KT 3378 11069
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:17 PM MST, 50 minutes earlier.
Area forecast discussion, Aug 15, 3:17 PM MST, 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 317 PM MST MON AUG 15 2016 .SYNOPSIS...A low to mid grade monsoon weather pattern is forecast this week with daily chances for showers and thunderstorms. Shower and thunderstorm activity will favor the higher terrain. Temperatures will remain within a few degrees of normal through the week. && .DISCUSSION...A shortwave trough over Nevada is beginning to break down the upper ridge that was over the southwestern CONUS this weekend. RAP analysis indicates MUCAPE values between 1000-2000 J/kg nosing into north-central Arizona. PWAT values are between 0.7-0.9 inches. However, deep layer shear is weak. The combination of moderate instability and moisture has led to afternoon thunderstorms remaining confined primarily to the higher terrain. Pulse severe storms producing winds up to 60 mph and hail around 1" in diameter will be the primary threats through the early evening hours. However, most storms should remain below severe limits due to the lacking deep layer shear. The medium range models prog the aforementioned shortwave to become elongated as it sags south over southern California. It then remains camped off the southern California coast leading to an unsettled weather pattern over Arizona through the end of the period. Lowering heights will lead to a gradual cooling trend through the end of the week. Lingering moisture and instability will maintain thunderstorm chances in the forecast each afternoon. No one day looks better than another in terms of thunderstorm chances. Given the weakly sheared environment and subsequent slow storm motions, the primary thunderstorm threats will be localized heavy rain and isolated flooding. && .AVIATION...For the 00Z package...VFR conditions are forecast through the period. Isolated to scattered thunderstorms will continue through 01z Tue, primarily along/south of the Mogollon Rim. Isolated to scattered thunderstorms are forecast to develop again over the higher terrain of northern AZ between 18z-24z Tue. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 15, 1:23 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 123 PM MST MON AUG 15 2016 AZZ008-015-037-038-152045- OAK CREEK AND SYCAMORE CANYONS AZ- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- WESTERN MOGOLLON RIM AZ- 123 PM MST MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 145 PM MST... AT 122 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERKINSVILLE...OR 17 MILES EAST OF CHINO VALLEY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKDALE...PAGE SPRINGS...COTTONWOOD--VERDE VILLAGE... DEAD HORSE RANCH STATE PARK AND TUZIGOOT NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3500 11193 3474 11187 3476 11225 3487 11226 TIME...MOT...LOC 2022Z 259DEG 25KT 3483 11217 RR
Special weather statement, Aug 15, 2:07 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 207 PM MST MON AUG 15 2016 AZZ016-018-152130- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 207 PM MST MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...COCONINO AND NAVAJO COUNTIES UNTIL 230 PM MST... AT 207 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOREST LAKES...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIRPLANE FLAT CAMPGROUND...BLACK CANYON RIM CAMPGROUND...CANYON CREEK FISH HATCHERY AND GENTRY CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3426 11083 3435 11078 3432 11050 3409 11063 TIME...MOT...LOC 2107Z 299DEG 21KT 3428 11075 RR
Local storm report, Aug 15, 3:19 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 1 NNW CIBECUE 34.04N 110.49W
08/15/2016 M0.88 INCH NAVAJO AZ FIRE DEPT/RESCUE
.
&&
CLMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:23 PM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Aug 15, 2:07 PM MST | Special Weather Statement | FGZ | Gila | 23 min |
| Aug 15, 2:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Aug 15, 2:45 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 15 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.